Article

A Population Study of the Frequency of High-Dose Acetaminophen Prescribing and Dispensing

Emergency Medicine, Anesthesiology, and Pharmacology/Toxicology, School of Medicine, University of California, Davis, Veterans Affairs Northern California Health System, Sacramento, CA 95817, USA.
Annals of Pharmacotherapy (Impact Factor: 2.92). 07/2010; 44(7-8):1191-5. DOI: 10.1345/aph.1P012
Source: PubMed

ABSTRACT Recurrent intake of 4 g/day or more of acetaminophen has been associated with elevation of serum alanine aminotransferase (ALT) levels in 30-40% of the exposed population and may result in hepatotoxicity.
To describe the frequency that patients are prescribed acetaminophen doses that exceed 4 g/day across a large population.
Using California's Medicaid (Medi-Cal) fee-for-service population, pharmacy claims including over-the-counter (OTC) medications were examined for prescriptions that could result in acetaminophen doses of 4 g/day or more. The period studied, October 2004 through September 2005, was before the Part D pharmacy benefit was available to dually eligible Medicare patients when all prescriptions were covered by the Medi-Cal claims process.
During the pre-Part D evaluation period, approximately 3.27 million beneficiaries were enrolled in the fee-for-service Medi-Cal program. A total of 192,716 (5.9%) were potentially exposed to at least 1 day of 4 g/day or more of acetaminophen. Of those, 769 patients were potentially exposed to at least 1 day of 16 g/day or more. A total of 2664 beneficiaries were dispensed prescriptions and OTC products that, if taken as directed, would have resulted in more than 100 days of acetaminophen doses of 4 g/day or more during the study year.
Despite electronic systems designed to warn dispensing pharmacists of duplications of drug class and cumulative excessive doses, potentially toxic amounts of acetaminophen are commonly prescribed and dispensed to this population. Better systems, increased awareness, and education of patients, prescribers, and pharmacists are needed to reduce this potential toxic exposure.

Full-text

Available from: Timothy E Albertson, Jun 05, 2015
0 Followers
 · 
106 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: HIV-infected patients may be at particular risk for acetaminophen-induced hepatotoxicity, but acetaminophen use in the context of liver injury has been incompletely examined among HIV-infected patients. Among a sample of HIV-infected patients, we aimed to determine acetaminophen exposure, assess the cross-sectional association between acetaminophen exposure and advanced hepatic fibrosis, and determine whether factors associated with acetaminophen exposure varied by HCV status. We conducted a cross-sectional analysis of the Veterans Aging Cohort Study. Advanced hepatic fibrosis was defined as a FIB-4 > 3.25, a composite score calculated based on age, alanine aminotransferase, aspartate aminotransferase, and platelet count. Multivariable ordered polytomous logistic regression was used to determine the association between FIB-4 status and acetaminophen exposure stratified by HCV status. Among HIV-infected patients (n = 14 885), 31% received at least one acetaminophen prescription. Among those receiving acetaminophen, acetaminophen overuse was common among both HIV-monoinfected and HIV/HCV-coinfected patients (846 [31%] vs 596[32%], p = 0.79). After stratifying by HCV status, those with evidence of advanced liver fibrosis were equally likely to be exposed to acetaminophen. Furthermore, HIV-monoinfected patients with an alcohol use disorder were more likely to have acetaminophen overuse (OR [95%CI] = 1.56 [1.21-2.02]). Strategies to minimize acetaminophen exposure, especially for HIV-monoinfected patients, are warranted. Copyright © 2013 John Wiley & Sons, Ltd.
    Pharmacoepidemiology and Drug Safety 12/2013; 22(12):1352-1356. DOI:10.1002/pds.3517 · 3.17 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Acetaminophen is a commonly-used analgesic in the US and, at doses of more than 4 g/day, can lead to serious hepatotoxicity. Recent FDA and CMS decisions serve to limit and monitor exposure to high-dose acetaminophen. This literature review aims to describe the exposure to and consequences of high-dose acetaminophen among chronic pain patients in the US. Each year in the US, approximately 6% of adults are prescribed acetaminophen doses of more than 4 g/day and 30,000 patients are hospitalized for acetaminophen toxicity. Up to half of acetaminophen overdoses are unintentional, largely related to opioid-acetaminophen combinations and attempts to achieve better symptom relief. Liver injury occurs in 17% of adults with unintentional acetaminophen overdose.
    Expert Review of Clinical Pharmacology 03/2014; DOI:10.1586/17512433.2014.904744
  • [Show abstract] [Hide abstract]
    ABSTRACT: OBJECTIVES To evaluate patient knowledge of over-the-counter (OTC) products containing acetaminophen and to determine patients' accuracy in dosing adult, child, and infant formulations. DESIGN Cross-sectional study. SETTING Six community pharmacies in Tucson, AZ, between February and May 2011. PARTICIPANTS 88 adults aged 19 to 89 years. INTERVENTION Investigator-administered, semistructured interviews. MAIN OUTCOME MEASURES Patient knowledge of and ability to safely use OTC products containing acetaminophen, including understanding risks, identifying products, and dosing different formulations. RESULTS Although most (86%) participants heard of acetaminophen, only 68% understood at least one of its uses and only 9% knew the abbreviation APAP. Virtually all knew that consuming too much acetaminophen in 1 day could be harmful, but only 17% and 35% knew that overdoses could result in death or liver damage, respectively. On average, participants correctly identified 80% (range 27-100%) of products with and without acetaminophen from a lineup of 11 OTC products. Although 38% (n = 84) of participants correctly measured both the child and infant doses of acetaminophen, doses ranged from one-half to twice the amount of the labeled child dose and one-third of the labeled infant dose. Findings from the regression analysis suggested that on average, women and those with college degrees had higher overall scores, while participants' age or parent status were nonsignificant predictors. CONCLUSION Many patients remain confused about using acetaminophen safely, signaling the need for greater patient education to prevent unintentional harm. The results further specify common misunderstandings to address during patient contact, which also includes replacing "APAP" with "acetaminophen" on any prescription bottle labels or patient-directed information.
    Journal of the American Pharmacists Association 12/2013; 54(1):e25-e32. DOI:10.1331/JAPhA.2014.13077